While chemotherapy-induced alopecia is considered temporary and usually reversible within 1-6 months after chemotherapy, some patients report persistent alopecia several years after chemotherapy. The frequency of long-term permanent chemotherapy-induced alopecia (PCIA) and hair related changes is unknown. This study aimed to assess the incidence of PCIA among breast cancer patients by quantifying changes in hair density and thickness before chemotherapy, after two cycles of chemotherapy, and one, three, six, and 36 months after completion of chemotherapy.
This was a prospective cohort study of 61 patients 18 years of age or older with a postoperative diagnosis of stage I to III breast cancer who received adjuvant chemotherapy between February and September 2012 at an outpatient breast cancer clinic in Korea. Objective hair density and thickness were measured using a noninvasive bioengineering device.
At 6 months after completion of chemotherapy, 11.5% and 30.8% of patients experienced PCIA in terms of hair density and thickness, which did not recover until after 36 months after completion of chemotherapy. Patients who received a combination of doxorubicin and cyclophosphamide followed by four additional cycles of paclitaxel were more likely to experience PCIA compared to patients with other type of chemotherapy. Patients who had PCIA were more likely to have significantly lower body image compared to patients without PCIA.
Permanent and severe alopecia is a common side effect of breast cancer adjuvant chemotherapy. Additional research is necessary to translate these findings into interventions for improving distress due to permanent alopecia in breast cancer patients after completion of chemotherapy.
Clinical trial identification
Legal entity responsible for the study
Samsung Medical Center
This research was supported by Basic Science Research Program through the National Research Foundation of Korea(NRF) funded by the Ministry of Education (grant number: 2017R1D1A1B03031654).
All authors have declared no conflicts of interest.